Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 378, NWS Omaha, NE

July 18, 2001Gage County, Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 18, 2001, 7:44 PM CDT for Gage County, Jefferson County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 7:44 PM CDT (00:44 UTC)
Expired
Jul 18, 2001, 8:30 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Whole counties

Counties Gage County, NE, Jefferson County, NE

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:55 PM CDTThunderstorm Wind 60 EEllis, NEThunderstorm winds estimated at around 70 mph downed trees south of Ellis. Reported by Emergency Management.
Jul 18, 8:20 PM CDTThunderstorm Wind 60 EBeatrice, NEThunderstorm wind gusts downed trees and power lines in Beatrice.
Jul 18, 8:30 PM CDTThunderstorm Wind 50 EVirginia, NEThunderstorm wind gust estimated at around 60 mph by a spotter. Tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3236 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 3:25 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT WED JUL 18 2001

MAIN FORECAST CHALLENGE IS TSTM THREAT...MAINLY TNGT.  AVN/ETA
REALLY CLOSE WITH MAIN DETAILS AND WILL FOLLOW THOSE MODELS.

SHORT TERM...SUBTROPICAL MOISTURE CONTS STREAMING OVR ERN NEBR/SWRN
IA WITH MAIN SFC BNDRY ALNG KS BORDER NEAR BIE AT 20Z.  OTHER WEAKER
SFC BOUNDARY OVR NERN NEBR SEEMED TO BE LOSING ITS IDENTITY.  LATEST
LAPS ANLYS SHOWD OVR 5000 J/KG SBCAPE BUT CIN WAS STILL MODERATE.
ELEVATED SHOWERS/ISOLD THUNDER CONTD TO MOV E TO W JUST N OF THE
BNDRY OVR SERN ZONES.  18Z MESOETA CONTD GENERAL TREND FM 12Z
ETA/AVN IN DVLPG CONVECTION ALONG SERN NEBR BNDRY THIS EVENING THEN
DROPPG IT SEWD OVERNIGHT.  CORFIDI VECTORS ALSO POINTED TO A SSE
MOVEMENT LATER TNGT.  SO WOULD EXPECT EITHER ELEVATED ACTIVITY TO
BECOME MORE INTENSE THIS EVENING AS LOW LVL JET INCREASES OR OTHER
STORMS TO DVLP IN VCNTY OF FNT.  WL PRBLY GO JUST SCT TSTMS SERN
NEBR SINCE ONGOING ELEVATED CONVECTION IS STILL IN PROGRESS.  CLOUDS
KEPT MAJORITY OF AREA FM REACHING HEAT ADVSRY CRITERIA THIS AFTN AND
CONVECTION/OUTFLOW SHOULD PUSH MOST READINGS LOW ENOUGH BELOW THE 80
HEAT INDEX TNGT.  MAV/FWC COMPROMISE LOOKS GOOD FOR LOWS TNGT.

ON THU...NO BASIC CHANGE TO SYNOPTIC PATTERN ALTHOUGH UPR RIDGE
BUILDS SLIGHTLY.  ALTHOUGH INSTABILITY AND CAPE FCST FM ETA IS
SIMILAR TO THAT OF THIS AFTN...CIN IS FCST TO BE A LITTLE HIGHER.
THUS WILL DROP POPS FOR THU AFTN ALL BUT THE SE.  SERN ZONES RMN
UNDER THE HIGHER MID LVL MOISTURE BAND AND PSBL OUTFLOW FM THIS
EVENINGS CONVECTION COULD RMN THERE.  WL KEEP PREV FCST HIGHS WHICH
LOOK REASONABLE UNLESS MOCLDY SKIES REPEAT.

THU NGT/FRI...AGAIN NO BIG CHANGES TO PTN AND TEMPS EXPECTED.
GENERALLY WENT WITH PERSISTENCE WITH HIGHS ALONG WITH SMALL POPS.
MAYBE A LITTLE HIGHER POPS NWRN ZONES FRI NGT AS WK FRONT FCST TO
APPROACH THAT AREA.
6
.OMA...NONE
CHERMOK

In the hours before

Special weather statement, Jul 18, 5:44 PM CDT, 2 hours before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
544 PM CDT WED JUL 18 2001

STORM SPOTTERS MAY BE NEEDED LATE THIS EVENING AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

MOIST AND VERY UNSTABLE AIR MASS CONTINUES TO OCCUR OVER THE AREA.
A BOUNDARY EXTENDS FROM NEAR AURORA TO LINCOLN TO JUST SOUTH OF THE
OMAHA METRO AREA.  THIS IS LIKELY THE AREA WHERE NEW THUNDERSTORMS
MAY DEVELOP.  WITH SUCH HIGH INSTABLITY...THUNDERSTORM DEVELOPMENT
MAY BE RAPID AND QUICKLY BECOME SEVERE.  THE PRIMARY THREAT WILL BE
FROM LARGE HAIL AND DAMAGING WINDS AS THE STORMS MOVE EAST.  THERE
IS A POSSIBILTY THAT AN ISOLATED TORNADO MAY OCCUR...SPECIALLY IN
SOUTHWEST IOWA...WHERE SHEAR PROFILES ARE MORE FAVORABLE.

SMITH
Local storm report, Jul 18, 7:27 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
727 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....!

0711 PM    5 SW FAIRBURY             NE   70 MPH TSTM GUST
07/18/01   JEFFERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:26 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee34 min
Jul 18, 10:09 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
Jul 19, 4:03 AM CDTFlash Flood WarningOAXRichardson6 hr
Jul 19, 6:22 PM CDTFlash Flood WarningOAXRichardson113 min
Jul 19, 6:40 PM CDTSevere Thunderstorm WarningOAXRichardson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.